Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2017, 8:35 PM CDT for Russell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 8:35 PM CDT (01:35 UTC)
- Expired
- May 16, 2017, 9:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
The text
As transmitted.
430
WUUS53 KICT 170135
SVRICT
KSC167-170200-
/O.NEW.KICT.SV.W.0073.170517T0135Z-170517T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
835 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Russell County in central Kansas...
* Until 900 PM CDT
* At 835 PM CDT, a severe thunderstorm was located 10 miles west of
Luray, or 11 miles north of Russell, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3913 9904 3913 9867 3895 9881 3894 9904
TIME...MOT...LOC 0135Z 209DEG 39KT 3906 9888
HAIL...1.25IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
699
WWUS53 KICT 170143
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
843 PM CDT TUE MAY 16 2017
KSC167-170200-
/O.CON.KICT.SV.W.0073.000000T0000Z-170517T0200Z/
Russell KS-
843 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...
At 843 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Emmeram to near Luray, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3913 9904 3913 9867 3908 9872 3896 9904
TIME...MOT...LOC 0143Z 209DEG 37KT 3903 9898 3916 9872
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER534 WWUS53 KICT 170153 SVSICT Severe Weather Statement National Weather Service Wichita KS 853 PM CDT TUE MAY 16 2017 KSC167-170201- /O.EXP.KICT.SV.W.0073.000000T0000Z-170517T0200Z/ Russell KS- 853 PM CDT TUE MAY 16 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSSELL COUNTY WILL EXPIRE AT 900 PM CDT... The storms which prompted the warning have moved out of the warned area. Therefore, the warning will be allowed to expire. A tornado watch remains in effect until 1000 PM CDT for central Kansas. Remember, a Tornado Warning still remains in effect for southeast Russell county until 915 PM CDT. LAT...LON 3913 9904 3913 9867 3908 9872 3896 9904 TIME...MOT...LOC 0151Z 209DEG 39KT 3910 9893 3923 9867 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:50 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 16, 6:50 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 650 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Friday night) Issued at 309 PM CDT Tue May 16 2017 Forecast highlights focus around severe thunderstorm chances this afternoon-evening, and again Thursday afternoon- evening, and yet again Friday afternoon- evening. Thunderstorms have begun to form across the TX and OK Panhandles, as large-scale ascent is overspreading a sharpening dryline. Anticipate this activity to continue filling in across the Panhandles and into southwest KS this afternoon and eventually spreading northeast into central KS late this afternoon and evening. Given expected storm motions, thinking activity late this afternoon and evening will remain mainly northwest of the KS Turnpike corridor, along axis of greatest instability just south/southeast of a quasi-stationary frontal zone. Strong instability in concert with ample deep-layer shear will support severe storms, capable of large hail and damaging winds. Across at least Wichita's forecast area, thinking the tornado threat will remain fairly low, given expected storm mergers and questionable shear profile that will favor more of a messy storm mode with embedded supercell structures. Better tornado potential will likely remain generally along/west of Russell-Barton-Barber counties, where storms will remain more discrete. Locally very heavy rain and flooding will also be a concern, especially if activity trains across central KS. 2nd round of storms is expected to arrive across central and south- central KS from the west/southwest toward midnight, spreading into eastern Kansas by late tonight, as strong lift associated with parent shortwave trough and mid-level cooling approaches. This activity will likely be mostly sub-severe, although cannot rule out marginal hail and 50-60 mph winds, as activity should tend to be fairly linear given strong forcing. There will be a lull in thunderstorms Wednesday-Wednesday night, as subsidence overspreads the KS region in wake of tonight's system. However, a tight pressure gradient and strong/deep mixing will promote strong and gusty southwest winds from mid-morning through early evening. A wind advisory will likely be needed across much of the area, although after interoffice collaboration will punt decision to night shift forecaster. Attention then turns to severe thunderstorm potential Thursday late afternoon and evening across central and south-central KS, as a dryline/frontal zone combo tighten up ahead of another powerful shortwave approaching from the southwest. Once again, strong instability in concert with 40-50 kts deep layer shear will support severe storms capable of large hail and damaging winds. Deep layer shear and upper flow vectors do not display a huge angle across the dryline, which could tend to favor more of a mixed storm mode, possibly lessening the tornado potential. However, low-level shear is impressive owing to a strong low-level jet and backed surface flow, so any discrete storms and/or tail end charlie storms would have tornado potential well into Thursday evening, some of which could be on the strong/violent side. Will continue to monitor. Finally, we turn to storm potential Friday afternoon-evening across generally the eastern half of KS, as the parent shortwave trough finally begins to eject northeast across the Plains. Storm potential will likely be highly contingent on extent of Thursday night storms. If Thursday night storms develop a large complex and associated cold pool, effectively scouring-out the airmass (i.e. 12z NAM solution), Friday severe weather potential will probably be less. However, if Thursday night complex does not develop a massive cold pool, severe weather potential will be higher Friday. Will continue to monitor trends. .LONG TERM...(Saturday through Tuesday) Issued at 309 PM CDT Tue May 16 2017 Weather settles down severe weather- wise for several days once the Friday night system clears to the east. There are some model differences on how fast the early weekend system will eject northeast, with the ECMWF and Canadian models lingering precipitation over southeast Kansas much of the day Saturday compared to the GFS. Medium range consensus supports increasing precipitation chances Monday night/early Tuesday, but severe potential appears low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue May 16 2017 Storms developing across West Central KS have moved into Central KS impacting KRSL & KGBD early this evening. Other storms are expected to develop as a storm system lifts across the area overnight. Transient MVFR possibly IFR will develop under the heavier storm activity. Storm activity is expected to move out of Central & South Central KS after 07-09Z while impacting Southeast KS into the morning hours on Wed. Strong west/southwest winds will develop in the wake of the storm system on Wed with speeds gusting over 30-40 knots at times across much of the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 80 57 83 / 70 10 0 20 Hutchinson 61 81 54 81 / 60 10 0 20 Newton 62 79 55 81 / 60 20 0 20 ElDorado 63 80 58 82 / 70 20 0 20 Winfield-KWLD 63 82 60 84 / 60 20 0 20 Russell 60 77 51 75 / 80 20 0 20 Great Bend 59 79 51 77 / 80 10 0 20 Salina 62 80 54 79 / 60 20 0 20 McPherson 62 80 53 79 / 60 20 0 20 Coffeyville 66 84 64 85 / 50 30 10 10 Chanute 66 83 62 84 / 60 30 10 10 Iola 66 82 62 83 / 50 30 10 20 Parsons-KPPF 66 83 63 84 / 50 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kleinsasser LONG TERM...Kleinsasser AVIATION...MWM
Hazardous weather outlook, May 16, 4:09 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Tue May 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will impact the region this evening and overnight. The highest threat for large hail and damaging winds and perhaps an isolated tornado will be mainly across central and south-central Kansas this evening, mainly west and northwest of the Turnpike. A second round of thunderstorms is expected to approach central and south-central Kansas toward midnight, spreading into eastern Kansas later tonight, but this activity should mostly be sub-severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty southwest winds will prevail across the region Wednesday, sustained around 30 mph with gusts up to 50 mph possible. The next chance for organized severe thunderstorms is Thursday late afternoon and evening, especially over south-central Kansas. Large hail, damaging winds and heavy rain are possible, along with the potential for a few tornadoes. While some uncertainty exists, there is some potential for higher-end severe weather, so please check later outlooks for updated information. Another round of strong to severe storms is possible Friday afternoon and evening over mainly eastern and southern Kansas, along with locally heavy rain and flooding. There remains some uncertainty, so once again please stay tuned. More storms are possible Monday afternoon and night, with at least strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening across central and south- central Kansas, mainly west and northwest of the Kansas Turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 16, 6:55 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 6 N SYLVAN GROVE 39.10N 98.39W
05/16/2017 E60 MPH LINCOLN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS 60 MPH WINDS ON KANSAS HIGHWAY
18.
&&
VJPLocal storm report, May 16, 7:03 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 3 ENE ASH GROVE 39.19N 98.30W
05/16/2017 E60 MPH LINCOLN KS TRAINED SPOTTER
&&
ADKSpecial weather statement, May 16, 7:10 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
710 PM CDT TUE MAY 16 2017
KSZ032-047-170045-
Russell KS-Barton KS-
710 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 745 PM CDT
* At 708 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Olmitz, or 6 miles east of
Otis...moving northeast at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Olmitz, Milberger, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3880 9892 3878 9858 3844 9887 3851 9903
3859 9904
TIME...MOT...LOC 0009Z 210DEG 45KT 3855 9893
DARMOFALLocal storm report, May 16, 8:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO PAWNEE ROCK 38.27N 98.98W
05/16/2017 BARTON KS LAW ENFORCEMENT
&&
VJPLocal storm report, May 16, 8:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO PAWNEE ROCK 38.27N 98.98W
05/16/2017 BARTON KS BROADCAST MEDIA
BROADCAST MEDIA CHASER REPORTING A TREE WAS BLOWN DOWN
WITH THE TRUNK THE SIZE OF A WAIST OF THE AVERAGE MAN ON
THE WEST EDGE OF TOWN. SEVERAL ROAD SIGNS AND POWER POLES
BROKEN OFF.
&&
VJPLocal storm report, May 16, 8:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 6 NW GREAT BEND 38.42N 98.89W
05/16/2017 BARTON KS LAW ENFORCEMENT
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:10 PM CDT | Special Weather Statement | ICT | Barton | 35 min |
| May 16, 8:01 PM CDT | Tornado Warning | ICT | Barton | 29 min |
| May 16, 8:25 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 16, 8:47 PM CDT | Tornado Warning | ICT | Russell | 28 min |
| May 16, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 41 min |
| May 16, 9:40 PM CDT | Special Weather Statement | ICT | Harper | 35 min |
| May 16, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 24 min |
| May 16, 11:14 PM CDT | Special Weather Statement | ICT | Sumner | 16 min |
| May 16, 11:35 PM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| May 17, 12:00 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| May 17, 12:19 AM CDT | Special Weather Statement | ICT | Harper | 26 min |
| May 17, 12:21 AM CDT | Special Weather Statement | ICT | Reno | 24 min |
| May 17, 12:41 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 17, 12:50 AM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| May 17, 1:40 AM CDT | Special Weather Statement | ICT | McPherson | 35 min |
| May 17, 1:41 AM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| May 17, 2:08 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| May 17, 2:45 AM CDT | Special Weather Statement | ICT | Chase, Greenwood | 30 min |
| May 17, 3:13 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 16 hr |
| May 17, 4:06 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 24 min |
| May 17, 4:34 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 56 min |
| May 17, 5:01 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 59 min |
| May 17, 5:20 AM CDT | Special Weather Statement | ICT | Allen | 40 min |
| May 17, 6:41 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 49 min |
| May 17, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 26 min |
| May 17, 11:25 AM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| May 17, 2:06 PM CDT | High Wind Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.